New developments in diagnosis and treatment of heparin-induced thrombocytopenia.
2003 (English)In: Pathophysiology of Haemostasis and Thrombosis, ISSN 1424-8832, E-ISSN 1424-8840, Vol. 33, no 5-6, 407-12 p.Article in journal (Refereed) Published
Heparin-induced thrombocytopenia (HIT) is a drug induced immune mediated thrombocytopenia that affects up to 3% of patients treated with unfractionated heparin (UFH). It is less frequent when low molecular weight heparins (LMWH) are used. Fondaparinux does not seem to induce HIT. A functional and an antigen assay should be performed to confirm the clinical diagnosis of HIT. Immediate cessation of heparin and start of compatible anticoagulant is mandatory when HIT is suspected clinically. Danaparoid (a heparinoid)and the direct thrombin inhibitors lepirudin and argatroban are available for this purpose. Short-term reexposure with heparin, for example during cardiopulmonary bypass, is possible in patients with history of HIT, provided HIT antiodies are no longer detectable. In children systematic data on treatment of HIT are lacking.
Place, publisher, year, edition, pages
2003. Vol. 33, no 5-6, 407-12 p.
IdentifiersURN: urn:nbn:se:uu:diva-161362DOI: 10.1159/000083837PubMedID: 15692252OAI: oai:DiVA.org:uu-161362DiVA: diva2:456024